Published on May 07, 2009 by Edgar Snyder

Reglan Linked to Tardive Dyskinesia

Reglan linked to tardive dyskinesia

Recent studies have linked long-term use of the drug Reglan to the development of tardive dyskinesia (TD). TD is a serious and often permanent neurological disorder characterized by involuntary, repetitive movements in the face and extremities.

Reglan, generic name Metoclopramide, is a prescription drug used to treat gastrointestinal disorders like acid reflux disease and heart burn. The potentially dangerous drug is available in several forms, including tablets, oral disintegrating tablets, oral solution, and injection.

The Food and Drug Administration (FDA) has approved Reglan for short-term use only, but many patients are being prescribed the medication for a year or more. In February 2009, the FDA issued a black box warning, its strongest warning, for Reglan and other metoclopramide-containing drugs due to the risk of TD in people who take the drug in high doses or for a long period of time.

Symptoms of tardive dyskinesia include:

  • Involuntary movements of the tongue, lips or jaw
  • Facial grimacing and rapid eye blinking
  • Rapid, involuntary movements of the fingers, hands, arms, shoulders, legs, and trunk

These symptoms are rarely reversible and there are currently no effective treatments for tardive dyskinesia.

Source: "Reglan Tardive Dyskinesia Health Risk." Emailwire.com. May 4, 2009.
Free Case Review
First Name
Last Name
ZIP
Phone
Email
Briefly describe your injuries